Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 211, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 11, 2020, 4:03 PM CDT for Bourbon County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2020, 4:03 PM CDT (21:03 UTC)
- Expired
- Jul 11, 2020, 4:39 PM CDT
- In force
- 36 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WUUS53 KSGF 112103
SVRSGF
KSC011-112200-
/O.NEW.KSGF.SV.W.0211.200711T2103Z-200711T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
403 PM CDT Sat Jul 11 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Bourbon County in southeastern Kansas...
* Until 500 PM CDT.
* At 402 PM CDT, a severe thunderstorm was located over Lone Elm, or
10 miles northeast of La Harpe, moving southeast at 25 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* This severe thunderstorm will be near...
Bronson around 435 PM CDT.
Uniontown around 445 PM CDT.
Redfield around 455 PM CDT.
Other locations impacted by this severe thunderstorm include
Marmaton, Mapleton, Petersburg, Devon, Porterville, Harding and
Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
3778 9470 3768 9509
TIME...MOT...LOC 2102Z 317DEG 23KT 3805 9523
HAIL...2.75IN
WIND...60MPH
$$
Terry2 follow-up statements
152
WWUS53 KSGF 112123
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
423 PM CDT Sat Jul 11 2020
KSC011-112200-
/O.CON.KSGF.SV.W.0211.000000T0000Z-200711T2200Z/
Bourbon KS-
423 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR BOURBON COUNTY...
At 422 PM CDT, a severe thunderstorm was located near Moran, or 11
miles east of La Harpe, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Bronson around 435 PM CDT.
Uniontown around 445 PM CDT.
Redfield around 455 PM CDT.
Other locations impacted by this severe thunderstorm include
Marmaton, Mapleton, Petersburg, Devon, Porterville, Harding and
Xenia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
3778 9470 3768 9509
TIME...MOT...LOC 2122Z 317DEG 22KT 3796 9510
HAIL...1.75IN
WIND...60MPH
$$
Perez591
WWUS53 KSGF 112139
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
439 PM CDT Sat Jul 11 2020
KSC011-112149-
/O.CAN.KSGF.SV.W.0211.000000T0000Z-200711T2200Z/
Bourbon KS-
439 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.
LAT...LON 3781 9509 3782 9508 3804 9508 3804 9483
3778 9470 3768 9509
TIME...MOT...LOC 2138Z 317DEG 23KT 3788 9500
$$
PerezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 11, 2:20 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Springfield MO 220 PM CDT Sat Jul 11 2020 .SHORT TERM...(This evening through Sunday) Issued at 146 PM CDT Sat Jul 11 2020 Across the Ozarks this afternoon, temperatures were in the upper 80s to lower 90s with heat index values from 95 to 104. Humidity values were in the 50 to 60 percent range, which for summer in the Ozarks is fairly typical. What may not be typical for this time of year is the upper level wave and cold front now moving south across northern Missouri and Kansas. The airmass in place across the Ozarks is pretty unstable with CAPE values in the 3500-4500 j/kg range with lapse rates at -8 or more. With the heat in place, the CINH over the area is below 100 j/kg for most locations. Shear, thanks to the upper level wave was in the 30-40kt range and there is some low level CAPE in place as well. All these ingredients should lead to the potential for severe weather to impact the area late this afternoon into this evening. Rather robust and severe storms have already developed across northwestern Kansas where the CAP was weakest. These storms were taking advantage of all the ingredients in place with storms tops exceeding 60 kft. This indicated that the updrafts in these storms are very strong. CAMS models have been showing this activity moving to the southeast through this afternoon and into the Ozarks and southeast Kansas late this afternoon into this evening. As the storms move southeast, the expectation is for a cold pool to develop as storm coverage increases. This will bring the potential for a strongly forced line of storms to develop and move through the region. With the instability in place, the storms will likely be severe with large hail up to baseballs in size and damaging winds in excess of 70 mph in the strongest storms. The trajectory would bring the best potential for the strongest storms to locations along and west of Highway 65. Areas to the east may see severe storms as well but the best potential area for the strongest storms will be to the west of Highway 65. The cold front will move through the region tonight with storm chances continuing to just before sunrise Sunday morning for far southern Missouri. Behind the front, a slightly cooler but drier airmass will move into the Ozarks which will feel rather nice and make for a pleasant day. .LONG TERM...(Sunday Night through Saturday) Issued at 146 PM CDT Sat Jul 11 2020 As we head into the start of the work week, temperatures and humidities will climb each day with heat indicies climbing into the 95 to 104 range by Tuesday afternoon and to 97 to 106 by Friday. Would expect heat headlines will be needed for much of next week. Little in the way of rain chances are expected next week though isolated afternoon storms from daytime heating may occur on a daily basis. Overall, the extended and long range forecast even into the following week of July 19-25th looks like it will remain generally hot and dry. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM CDT Sat Jul 11 2020 Clouds were beginning to develop across the area this afternoon as temperatures rise. This will continue as we go through the afternoon which may also allow for some scattered showers or storms to develop. As we head into this evening clouds and storm chances will increase a a front moves into the area. Where storms occur over terminals, ceilings and visibilities will be impacts with MVFR to IFR flight conditions. cloud cover will remain across the area through overnight and into Sunday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Hatch LONG TERM...Hatch AVIATION...Hatch
Hazardous weather outlook, Jul 11, 3:10 PM CDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 310 PM CDT Sat Jul 11 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 310 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Elevated thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. Elevated excessive heat risk. DISCUSSION... Afternoon heat index values will range from the upper 90s to the lower 100s this afternoon. Strong to severe thunderstorms have developed across northeastern Kansas and are expected to move south into the Ozarks and southeastern Kansas late this afternoon and this evening. Much of the region can expect storms as a storm complex moves south across the Ozarks. Several of these storms could become severe, with large hail up to the size of baseballs, and 70 mph wind gusts possible. A tornado or two may also occur with the most intense thunderstorms. Locations along and west of Highway 65 will have the best chances for significant severe weather but all locations across the Ozarks should expect severe thunderstorms. There will be a limited risk for flash flooding in locations that receive training thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An extended period of excessive heat is expected beginning Tuesday and continuing through at least Friday. Heat index values could exceed 105 degrees in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for All of the Ozarks and southeastern Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 4:49 PM CDT | Special Weather Statement | SGF | Bourbon | 41 min |
| Jul 11, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.